Winter Storm, Buffalo
- When
- December 10, 11:00 PM CST to December 12, 5:00 AM CST
- Where
- Buffalo forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
A powerful low pressure system tracked across the Upper Midwest and Great Lakes region during the evening hours of December 10th into the morning hours of December 12th. An indirect fatality occurred near the town of Goodrich (Taylor County), when a man died from injuries sustained from plowing snow at his home.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A powerful low pressure system tracked across the Upper Midwest and Great Lakes region during the evening hours of December 10th into the morning hours of December 12th. An indirect fatality occurred near the town of Goodrich (Taylor County), when a man died from injuries sustained from plowing snow at his home. This storm brought heavy snow and blizzard conditions across portions of western and central Wisconsin. Volunteer cooperative observers measured snowfall amounts of 20.8 inches near Warrens (Monroe County), 20.5 inches at Medford (Taylor County), 20.2 inches near Holmen (La Crosse County), 19.9 inches at Friendship (Adams County) and 19.2 inches at Black River Falls (Jackson County). In addition to the heavy snow, sustained wind speeds of 25 to 30 miles per hour with gusts up to 50 miles per hour caused whiteout conditions, widespread road closures, stranded motorists and power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 10, 3:34 PM CST, 7 hours 26 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
334 PM CST FRI DEC 10 2010
.SHORT TERM...TONIGHT THROUGH THROUGH MONDAY
VERY CHALLENGING FORECAST TODAY AS POTENT WINTER STORM SYSTEM DEEPENS
AND SLOWS RIGHT OVER THE FORECAST AREA TONIGHT THROUGH SUNDAY. THERE
WERE A SERIES OF MODEL RUNS LATE YESTERDAY AND OVERNIGHT THAT WERE
POINTING TO A SLIGHTLY FURTHER NORTH STORM TRACK...AND HENCE MORE
WARM AIR AND THE POTENTIAL FOR MIXED PRECIPITATION OR EVEN RAIN
CUTTING INTO SNOW POTENTIAL. BUT THE 12Z RUNS STARTED SHIFTING SOUTH
AGAIN...AND THE RECENT 18Z MODELS ARE EVEN MORE SOUTH. SO...MODEL
WAFFLING HAS NOT LEAD TO VERY GOOD CONTINUITY AND/OR CONFIDENCE IN
THE SPECIFICS OF THIS FORECAST...AT LEAST WITH RESPECT TO THE
SOUTHERN SECTIONS OF THE FORECAST AREA. A COUPLE OF THINGS ARE CLEAR
HOWEVER. THERE WILL BE A LARGE AREA OF HEAVY SNOWFALL...EXTENDING
FROM CENTRAL MN INTO NORTHERN WI...AND THERE WILL BE A GREAT DEAL OF
WIND WITH THE SYSTEM.
WINTER STORM WARNING WAS ISSUED PREVIOUSLY FOR SOUTHEAST MN INTO
CENTRAL AND NORTHERN WI. THAT IS LOOKING GOOD AT THIS POINT...WITH
ANYWHERE FROM 6 INCHES UPWARD TO 10-14 FURTHER NORTH. WITH THIS
FORECAST PACKAGE...HAVE ADDED A COUPLE MORE COUNTIES IN SOUTHWEST WI
TO THE WARNING...AND HAVE ADDED THE REMAINDER OF THE AREA TO A
WINTER WEATHER ADVISORY.
20Z SURFACE ANALYSIS SHOWS DEEPENING LOW CENTER OVER WY...WITH A WARM
FRONT REACHING ACROSS SD AND INTO NORTHERN/EASTERN IA. TEMPERATURES
IN THE WARM SECTOR ARE VERY WARM...40S AND EVEN SOME 50S AS CLOSE AS
DES MOINES. BUT COLD AIR REMAINS IN PLACE ACROSS MUCH OF MN/WI...
WITH READINGS STILL IN THE TEENS AND LOWER 20S. THIS TIGHT GRADIENT
WILL ONLY ADD MORE FUEL TO THE SYSTEM AS IT MOVES EAST ACROSS
NEBRASKA THIS EVENING...AND INTO IOWA OVERNIGHT. REGIONAL RADAR
LOOPS ALREADY SHOW WIDESPREAD PRECIPITATION BREAKING OUT OVER
WESTERN IA...HEADING THIS WAY.
COMPLICATED SCENARIO TO DEAL WITH...AS THE POSITION OF THE WARM FRONT
AS THE LOW APPROACHES WILL BE KEY TO WHAT KIND OF PRECIP WILL FALL.
FEELING IS THAT AS PRECIPITATION BEGINS THIS EVENING IT WILL BE SOME
KIND OF MIX AS THE WARM AIR ALOFT INTERACTS WITH THE COLD AIR NEAR
THE SURFACE. EVENTUALLY...THE WARM AIR MAY WIN OUT ALTOGETHER...AND
IT COULD BE ALL RAIN FOR A TIME OVER NORTHEAST IA AND EVEN SOUTHWEST
WI. ALSO LIKELY TO BE A MIX FOR SOUTHEAST MN INITIALLY AS WELL.
SURFACE LOW CENTER FORECAST TO BE SOMEWHERE NEAR KDBQ AROUND NOON
SATURDAY...FURTHER NORTH IN THE NAM/FURTHER SOUTH IN THE ECMWF. AS
THIS OCCURS...DEFORMATION AND FRONTOGENETIC SNOW WILL BE FALLING IN
GREAT QUANTITIES FROM THE TWIN CITIES AREA THROUGH EAU CLAIRE AND
INTO NORTHERN WI. THE COLD AIR WILL BE WRAPPING INTO THE WEST SIDE AS
THE SYSTEM OCCLUDES...SO EXPECT A FAIRLY RAPID TRANSITION TO SNOW.
WINDS WILL ALSO REALLY CRANK UP AS THE SYSTEM REACHES MAXIMUM
INTENSITY AS IT PASSES NEAR MILWAUKEE/CHICAGO SATURDAY EVENING.
FORECAST WIND SPEEDS OF 40+ KTS ARE SEEN IN THE LOW LAYERS IN ALL
MODEL RUNS...AND ANTICIPATE THE OPEN AREAS OF MN/IA WILL SEE SOME
BLIZZARD CONDITIONS. MPX/DMX HAVE ISSUED BLIZZARD WARNINGS ADJACENT
TO OUR FORECAST AREA...AND WE MAY END UP NEEDING TO TRANSITION TO
BLIZZARD HEADLINES FOR A PORTION OF OUR AREA. LATER SHIFTS WILL MAKE
THAT CALL...AS WE FELT IT BEST NOT TO COMPLICATE THE HEADLINES WE
ALREADY HAVE OUT AT THIS TIME.
SYSTEM PULLS AWAY ON SUNDAY. WINDS WILL CONTINUE...SO SOME BLOWING
DRIFTING WILL CONTINUE TO BE LIKELY. BUT THE EVEN BIGGER STORY WILL
BE THE BITTER COLD INVADING BEHIND IT. LOWS BY SUNDAY MORNING WILL
DROP BELOW ZERO FOR SOUTHEAST MN/NORTHEAST IA...WITH NOT MUCH OF A
RISE DURING THE DAYLIGHT HOURS...DESPITE SOME SUNSHINE. WIND CHILLS
WILL BE DANGEROUSLY COLD...IN THE 20S AND 30S BELOW ZERO. BY MONDAY
MORNING...LOW TEMPERATURES WILL BE IN THE TEENS BELOW ZERO. HIGH
PRESSURE WILL BE BUILDING IN BY THEN...ALLOWING WIND SPEEDS TO
DIMINISH. BUT WIND CHILL READINGS WILL AGAIN BE IN THE 20S AND 30S
BELOW ZERO ON MONDAY.
.LONG TERM...MONDAY NIGHT THROUGH FRIDAY
COLD HIGH PRESSURE WILL REMAIN IN PLACE ON TUESDAY. BY WEDNESDAY...
AS THE COLD POOL SHIFTS EAST AND UPPER RIDGING BUILDS IN FROM THE
WEST...A WEAK DISTURBANCE AND THE RESULTING WARM ADVECTION LOOKS
LIKE IT COULD BRING AT LEAST A THREAT FOR SOME OVERRUNNING SNOW
WEDNESDAY INTO THURSDAY. HAVE INCLUDED THE LOW CHANCE IN THE
FORECAST. OTHERWISE...EXPECT BELOW NORMAL TEMPERATURES TO PREVAIL.
&&
.AVIATION...TONIGHT THROUGH SATURDAY NIGHT
MAIN CONCERN SQUARELY ON POTENT WINTER STORM AND ITS AFFECTS ON
KRST/KLSE AIRPORTS TONIGHT THROUGH SATURDAY NIGHT. LOW PRESSURE
SYSTEM CURRENTLY ORGANIZING OVER WESTERN SD/NEBRASKA PANHANDLE WILL
DEEPEN AND MOVE EAST TOWARD NORTHEAST IA/SOUTHWEST WI BY SATURDAY
MORNING. MOISTURE WILL SURGE NORTHEAST INTO THE AREA AHEAD OF THE LOW
THIS EVENING WITH A MIX OF FREEZING RAIN/SLEET EXPECTED AT KRST
AROUND 04Z AND AT KLSE AROUND 05Z. IFR CONDITIONS CURRENTLY AT KRST
ALONG A FRONTAL BOUNDARY AND THIS IS EXPECTED TO CONTINUE THROUGH
SATURDAY. THE FREEZING RAIN/SLEET MIX AT KRST IS EXPECTED TO
TRANSITION TO A RAIN/SNOW MIX AND THEN ALL SNOW THROUGH SATURDAY
MORNING. KLSE TAF SITE SHOULD SEE VFR CONDITIONS DETERIORATE INTO
MVFR RANGE BY 05Z AND THEN INTO IFR RANGE BY 15Z SATURDAY. THE
FREEZING RAIN/SLEET MIX AT KLSE IS EXPECTED TO CHANGEOVER TO ALL SNOW
AROUND NOON SATURDAY. BY SATURDAY AFTERNOON THROUGH SATURDAY NIGHT
THE STRONG LOW WILL MOVE EAST OF THE AREA. AS IT DOES...STRONG/GUSTY
NORTH WINDS ON THE BACKSIDE OF THE LOW WILL OVERTAKE THE AREA WITH
SIGNIFICANT AREAS OF SNOW/BLOWING AND DRIFTING SNOW...ALONG WITH THE
POTENTIAL FOR NEAR WHITE-OUT CONDITIONS AT TIMES.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
SUNDAY FOR WIZ054-WIZ061.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SUNDAY
FOR WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
WIZ044-WIZ053-WIZ055.
MN...WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM CST SUNDAY
FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
SUNDAY FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-
IAZ030.
&&
SHORT/LONG TERM...MW/DB/DAS
AVIATION...DASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 435 PM CST FRI DEC 10 2010 MNZ079-086>088-094>096-111200- DODGE-FILLMORE-HOUSTON-MOWER-OLMSTED-WABASHA-WINONA- 435 PM CST FRI DEC 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT WINTER STORM WARNING THIS EVENING THROUGH SUNDAY MORNING. PRECIPITATION WILL MOVE INTO THE REGION BY LATE THIS EVENING AHEAD OF A POTENT STORM SYSTEM. THIS WILL LIKELY BE IN THE FORM OF A WINTRY MIX INCLUDING FREEZING RAIN AND SLEET WITH UP TO A TENTH OF AN INCH OF ICE ACCUMULATION POSSIBLE. ONE TO THREE INCHES OF SNOW WILL ALSO BE POSSIBLE BY MORNING...MAINLY NORTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW...HEAVY AT TIMES...WILL BE SEEN ACROSS THE AREA THROUGH SATURDAY EVENING...THEN TAPER AFTER MIDNIGHT SATURDAY. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES EXPECTED ACROSS THIS AREA...WITH THE HEAVIEST SNOW FALLING ALONG AND NORTH OF INTERSTATE 90. STRONG NORTHWEST WINDS WILL ALSO PRODUCE BLOWING SNOW AS WELL SATURDAY AFTERNOON INTO SUNDAY MORNING WHICH COULD LEAD TO NEAR WHITEOUT CONDITIONS. THE WINDS COMBINED WITH AN INVADING ARCTIC AIR AIRMASS WILL LEAD TO VERY DANGEROUS WIND CHILL INDICES DROPPING INTO THE 20 TO 35 BELOW ZERO RANGE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... ANY SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ008>011-018-019-029-030-WIZ054-061-111200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD- MITCHELL-WINNESHIEK- 435 PM CST FRI DEC 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA INTO FAR SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT WINTER WEATHER ADVISORY THIS EVENING THROUGH SUNDAY MORNING. PRECIPITATION WILL MOVE INTO THE REGION BY LATE THIS EVENING AHEAD OF A POTENT STORM SYSTEM. THIS WILL LIKELY BE IN THE FORM OF A WINTRY MIX INCLUDING FREEZING RAIN AND SLEET WITH UP TO A TENTH OF AN INCH OF ICE ACCUMULATION POSSIBLE. SNOW WILL ALSO BE LIKELY WITH ACCUMULATIONS OF AN INCH OR LESS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE MIXED PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL SNOW BY AFTERNOON ACROSS THE REGION ON SATURDAY...WITH THE SNOW CONTINUING INTO SATURDAY EVENING...THEN TAPERING OFF AFTER MIDNIGHT. STORM TOTAL ACCUMULATIONS OF 3 TO 6 INCHES EXPECTED ACROSS THIS AREA. IN ADDITION...BLOWING SNOW IS LIKELY SATURDAY AFTERNOON INTO SUNDAY MORNING WHICH COULD LEAD TO NEAR WHITEOUT CONDITIONS AT TIMES...ESPECIALLY ACROSS OPEN AREAS. THE WINDS COMBINED WITH AN INVADING ARCTIC AIR AIRMASS WILL LEAD TO VERY DANGEROUS WIND CHILL INDICES DROPPING INTO THE 15 TO 30 BELOW ZERO RANGE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. WIZ017-029-032>034-041>044-053-055-111200- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR- TREMPEALEAU-VERNON- 435 PM CST FRI DEC 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT WINTER STORM WARNING MIDNIGHT TONIGHT THROUGH SUNDAY MORNING. PRECIPITATION WILL MOVE INTO THE REGION TONIGHT AHEAD OF A POTENT STORM SYSTEM. SOME SLEET AND FREEZING RAIN LOOKS LIKELY AT THE ONSET ALONG AND SOUTH OF INTERSTATE 90 WHILE NORTH OF INTERSTATE 90... MOSTLY SNOW IS EXPECTED. UP TO A TENTH OF AN INCH OF ICE ACCUMULATION IS POSSIBLE ACROSS THE SOUTH WITH LESS THAN A HALF INCH OF SNOW EXPECTED. MEANWHILE...ALONG AND NORTH OF INTERSTATE 90...SNOW ACCUMULATIONS OF ONE TO FOUR INCHES IS POSSIBLE WITH THE HEAVIEST SNOWFALL ALONG AND NORTH OF A BLACK RIVER FALLS TO WINONA LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX IS LIKELY SOUTH OF INTERSTATE 90 THROUGH SATURDAY MORNING BEFORE CHANGING OVER TO ALL SNOW BY AFTERNOON. ALL SNOW WILL BE FALLING NORTH OF INTERSTATE 90. SNOW WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY EVENING THEN SLOWLY TAPER OFF AFTER MIDNIGHT SATURDAY. SNOW STORM TOTALS THROUGH SATURDAY NIGHT ARE EXPECTED TO BE IN THE 3 TO 6 INCH RANGE SOUTH OF INTERSTATE 90 TO AS HIGH AS 10 TO 14 INCHES NORTH OF A LINE FROM BLACK RIVER FALLS TO WINONA. IN ADDITION...BLOWING SNOW IS LIKELY SATURDAY AFTERNOON INTO SUNDAY MORNING WHICH COULD LEAD TO NEAR WHITEOUT CONDITIONS AT TIMES...ESPECIALLY ACROSS OPEN AREAS. THE WINDS COMBINED WITH AN INVADING ARCTIC AIR AIRMASS WILL LEAD TO VERY DANGEROUS WIND CHILL INDICES DROPPING INTO THE 15 TO 25 BELOW ZERO RANGE SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SNOW AND ICE ACCUMULATION REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS
The national radar mosaic for the moment the first event began.
11 winter storm, 8 blizzard. Local standard time, as filed.
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Heavy snow and strong winds impacted most of the county. In Black River Falls, 19.2 inches of snow was measured.
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Most roadways were reported as impassable and several vehicles were stuck in drifts.
An indirect fatality occurred when a man died of injuries sustained plowing snow at his home near the town of Goodrich. Secondary roads were blown shut and there was drifting snow on the main highways. Snowfall totals of 20.5 inches were measured in Medford.
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
Winter conditions deteriorated quickly during the morning hours with several inches of snow and increasing winds. This storm worsened to Blizzard conditions later in the day.
State Highway 27 was reported to be impassable, a few accidents occurred and power lines were down across parts of the county.
Several accidents were reported along with vehicles stuck in drifts and impassable roads across the county.
Many roads were reported impassable and several motorists were stranded in vehicles. A total of 19.9 inches of snow was measured in Friendship.
Most roads were reported to be impassable and vehicles were stuck on roadways.
Several vehicles were reported stuck in drifts across the county. A total of 20.2 inches of snow was measured in the Holmen area.
Motorists were reported stranded and roadways were blown shut from 15 to 21 inches of snow. A total of 20.8 inches of snow was measured southwest of Warrens.
Up to 34 vehicle accidents were reported, motorists were stranded and power outages occurred.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Storm, Taylor | 2010-12-14 | 57 | Male | Permanent Home | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268079, 268081, 320103, 268082, 320105, 268076, 268075, 320110, 320108, 320113, 320118, 267471, 267942, 267453, 267944, 267945, 267947, 267949, 267948.